Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 223, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 18, 2017, 1:36 PM CDT for Cross County, St. Francis County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2017, 1:36 PM CDT (18:36 UTC)
- Expired
- Jun 18, 2017, 2:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cross County, AR, St. Francis County, AR
The radar
The Memphis radar (KNQA), 83 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 9:43 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2261 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:20 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 18, 12:20 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1220 PM CDT Sun Jun 18 2017 .UPDATE... Updated to include the 18z aviation discussion below. && .PREV DISCUSSION... /issued 1020 AM CDT Sun Jun 18 2017/ DISCUSSION...Surface analysis this morning places a cold front from Chicago through St. Louis and then through Fayetteville, Arkansas. Isolated showers and thunderstorms are occurring over Southeast Missouri and a convective line over portions of West/Northwest Arkansas. As of 10 AM CDT, temperatures across the Mid-South range from the upper 70s to lower 80s across many locations. Latest mesoanalysis indicates an warm, moist, and unstable atmosphere across the Mid-South this morning with surface based CAPE values already in the 2000-2500 J/kg range, LI's of -5 to -6, and precipitable water values approaching 2 inches. Instability is expected to increase into this afternoon with conditions remaining favorable for strong to severe thunderstorms across the Mid-South this afternoon into perhaps this evening. Damaging winds will remain the predominant threat for any thunderstorms that reach severe limits. In addition, high atmospheric moisture content will be conducive for heavy rainfall. Forecast was already updated to account for short term trends and to account for severe thunderstorm watch in effect until 4 pm CDT up to the Mississippi River thus far. CJC PREV DISCUSSION... /issued 426 AM CDT Sun Jun 18 2017/ DISCUSSION... Currently...Very muggy night underway across the Mid-South with dewpoints in the mid 70s across much of the Delta. High clouds have spilled south from upstream convective complexes otherwise it is quiet weather wise...for the moment. Today through Monday...A cold front from the Great Lakes to the southern plains will slowly press south into the region with multiple rounds of convection possible. A good deal of convection has already developed across OK/KS/MO along and ahead of the front. The airmass across the Mid-South is quite unstable at this hour with SBCAPES above 2000 J/KG across much of the Delta region and fairly steep mid level lapse rates of 7 C/KM. Latest CAMs show a line of thunderstorms driven SE by a cold pool across the Mid- South this morning reaching NE Mississippi early this afternoon. These storms could produce damaging winds given the instability in place. As the cold front presses south later this afternoon and the airmass recharges with additional development that will continue into the overnight hours. PWs climb to over 2 inches ahead of the front and given the slow moving nature of the front training is possible. Considered a Flash Flood watch for this afternoon into tonight but will defer to the day shift to see how today's convection evolves. For now will continue to mention isolated flash flooding in the HWO. Some severe potential will continue into the overnight hours as well. The long wave trough over the central states will provide some upper support with a belt of stronger mid level winds pressing south into the area. However, a lot will depend on the extent the airmass can destabilize again after this morning's convection. Rain chances will slowly taper off from NW to SE later tonight into Monday as the front gradually exits. A marginal risk for severe weather continues across NE Mississippi into Monday. Monday night through Wednesday...High pressure will build over the area. Some patchy fog is possible Monday night. Tuesday and Wednesday will be quite pleasant with lower humidities. Thursday through Saturday...Quite a bit of uncertainty in this time frame. Low pressure in the Gulf of Mexico may track into Florida or Texas with large implication to the Mid-South forecast especially in the Thu-Fri time frame. For now will continue to introduce low pops with increasing humidity. By Saturday the medium range models are trending wetter with a cold front approaching so increased pops a bit. SJM && .AVIATION... /18z TAFs/ The primary aviation concern over the next 12 hours is the complex of storms moving across central AR at this time. These storms are expected to continue an easterly progression, affecting the Mid- South forecast terminals throughout the afternoon hours. Gusty west to northwest winds and tempo IFR conditions are likely with this line of storms. Additional showers and thunderstorms, and potentially an area of lingering stratiform rain, are possible through the afternoon and evening hours with more development possible overnight as a weak cold front moves across the area. This will shift winds from the northwest at 5-10 mph for Monday morning. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 18, 4:35 AM CDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service Memphis TN 435 AM CDT Sun Jun 18 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-191145- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 435 AM CDT Sun Jun 18 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a slight risk of severe weather across the Mid-South today and tonight as a cold front moves through the region. Multiple rounds of thunderstorms are possible today into tonight. Damaging winds are the main threat. Large hail is a secondary threat. The front will move slowly so flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a marginal risk for severe weather across Northeast Mississippi on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today through Monday. SJM
In the hours before
Special weather statement, Jun 18, 1:06 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Memphis TN 106 PM CDT SUN JUN 18 2017 ARZ027-181830- Poinsett AR- 106 PM CDT SUN JUN 18 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT FOR... Western Poinsett County in eastern Arkansas... At 106 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located over Weiner, or 9 miles northwest of Harrisburg, moving east at 15 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in western Poinsett County should monitor this storm closely. LAT...LON 3571 9104 3571 9057 3556 9058 3544 9104 TIME...MOT...LOC 1806Z 270DEG 12KT 3562 9087 JOHNSON
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:10 PM CDT | Severe Thunderstorm Warning | MEG | Shelby | 50 min |
| Jun 18, 2:47 PM CDT | Special Weather Statement | MEG | Dyer | 43 min |
| Jun 18, 2:49 PM CDT | Special Weather Statement | MEG | Tipton | 41 min |
| Jun 18, 3:00 PM CDT | Special Weather Statement | MEG | Fayette | 30 min |
| Jun 18, 3:14 PM CDT | Special Weather Statement | MEG | Gibson, Weakley | 31 min |
| Jun 18, 3:27 PM CDT | Special Weather Statement | MEG | Fayette, Hardeman | 33 min |
| Jun 18, 3:33 PM CDT | Special Weather Statement | MEG | Crockett, Haywood, Madison | 27 min |
| Jun 18, 3:36 PM CDT | Flash Flood Warning | MEG | Dyer, Lake | 3 hr |
| Jun 18, 3:44 PM CDT | Flash Flood Warning | MEG | Carroll, Gibson, Weakley | 3 hr |
| Jun 18, 3:47 PM CDT | Special Weather Statement | MEG | Gibson | 28 min |
| Jun 18, 3:55 PM CDT | Special Weather Statement | MEG | Hardeman, McNairy | 50 min |
| Jun 18, 4:05 PM CDT | Flash Flood Warning | MEG | Lake | 3 hr |
| Jun 18, 4:46 PM CDT | Special Weather Statement | MEG | Hardin | 29 min |
| Jun 18, 2:57 PM CDT | Special Weather Statement | MEG | DeSoto, Tate | 33 min |
| Jun 18, 3:57 PM CDT | Special Weather Statement | MEG | Lafayette, Union | 48 min |
| Jun 18, 4:20 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tippah, Union | 40 min |
| Jun 18, 4:50 PM CDT | Special Weather Statement | MEG | Pontotoc | 40 min |
| Jun 18, 5:05 PM CDT | Special Weather Statement | MEG | Monroe | 40 min |
| Jun 18, 5:36 PM CDT | Special Weather Statement | MEG | Monroe | 39 min |
| Jun 18, 1:06 PM CDT | Special Weather Statement | MEG | Poinsett | 24 min |
| Jun 18, 1:56 PM CDT | Special Weather Statement | MEG | Lee, Phillips | 34 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.